opinion

"Parents are right to be worried about this asthma medication. It made me psychotic 13 years ago."

When I read about 7.30‘s report on parents calling for warning labels to be put on Singulair packaging – a common preventative medication for asthma sufferers – I was shocked.

The story of mum Melanie, who worriedly watched her six-year-old son Harrison suffer a “psychotic breakdown” after being prescribed Singulair, is strikingly similar to my own.

There’s just one difference: my story took place 13 years ago.

While the drug is administered to thousands of Australian children aged between two and 14, it has been linked to cases of depression and suicidal thoughts since January 2000.

Harrison Sellick was suicidal as a young child when on Singulair. (Screenshot: ABC/7.30)

Authorities in the US have been investigating Singulair since 2008 when 15-year-old Cody Miller, a teenager who had no history of mental illness, took his own life.

He had been taking the tablets for just 17 days.

Since Cody's tragic death, it has been mandatory in the US for manufacturers to put warnings about the psychiatric side effects of Singulair on the packaging. Australian parents of asthma sufferers are desperately fighting for the same conditions, and I stand with them.

My story took place in 2003 when I was a knobbly-kneed nine-year-old with severe asthma.

Aside from the persistent wheezing and never-ending coughing, I was a happy kid. One of those giggly little girls who just wanted to play netball and eat icy poles all day.

But I wasn't a healthy kid, and after a long list of failed preventative medications my parents were struggling to find anything that could get my asthma under control. That's when I was prescribed Singulair by our family's GP.

Within a fortnight I was hearing voices. Dark, menacing voices.

Michelle Andrews as a child (right).

Sometimes the voice in my head was a mean clown, and he'd say things that would make me cry. Other times, I was in a crowded room of people who wouldn't stop shouting at me.

It didn't matter who the voice belonged to; it was always deafening, and it was always terrifying.

ADVERTISEMENT

My parents were obviously beside themselves at the drastic turnaround in my mental state and took me back to the GP for answers. They were told I was most likely mentally ill and given a referral to a psychiatrist.

It was only through my dad's independent research (and a knack for the Google search engine) that we discovered Singulair had been linked to disturbing psychiatric side effects.

My parents decided to take me off the medication, and within days the voices were gone.

Thirteen years later, I can only hope GPs have a greater awareness of the medication's side effects.

But even now the memories of those voices, of that sickening scared feeling, still stay with me. The memory of telling my parents what was happening inside my brain is vivid, as I'm sure it is for them.

"I can only hope that today GPs have a greater awareness of the side effects of Singulair."

When I sent my mum and dad the link to the ABC story this morning, none of us could believe what we were reading. That all these years later, something so simple as a cautionary label hasn't been achieved.

These tablets are being taken every day by thousands of Aussie kids. We now know they have a link to extreme mental illness. How many have to suffer for us to do something?

Even if hundreds of kids use this drug without issue, that's not enough. Every child and parent deserve to know the psychiatric side effects of their medication.

Cody Miller's story is real. It is horrific and it was lived.

When all we need is better labeling so parents and children can make informed decisions. There is no excuse for inaction.

So, tell me, why are we still gambling with little lives?

You can sign a Change.org petition for Singulair to have mandatory warning labels here.

00:00 / ???